Alert archive / South Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 29, NWS Wilmington, NC

August 23, 2018Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 23, 2018, 7:35 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Aug 24, 2018, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2018, 7:35 PM EDT (23:35 UTC)
In effect from
Aug 24, 2018, 6:00 AM EDT
Expired
Aug 24, 2018, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

280 
WHUS42 KILM 232335
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
735 PM EDT Thu Aug 23 2018


NCZ107-240200-
/O.CON.KILM.CF.Y.0048.180824T0000Z-180824T0200Z/
Inland New Hanover-
735 PM EDT Thu Aug 23 2018

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* Location...Downtown Wilmington and portions of River Road.

* Coastal Flooding...Minor coastal flooding is expected with high 
  tide this evening on both sides of the river at downtown 
  Wilmington and along portions of River Road.

* Timing...5.8 feet around 9 PM EDT.

* Impacts...Water up to 2 to 3 inches deep can be expected along 
  USS North Carolina Road and Battleship Road. More than a block of 
  Water Street at Front Street will experience water up to 2 to 3 
  inches deep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides will
combine to generate flooding of low areas along the shore.

&&

$$

NCZ106-108-SCZ054-056-241000-
/O.NEW.KILM.BH.S.0029.180824T1000Z-180825T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
735 PM EDT Thu Aug 23 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Friday through
Friday evening.

Northeasterly winds between 10 to 15 knots can create a strong north
to south longshore current for the east facing beaches across the
area on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore. Caution should be used when 
in or near the water. Check with the lifeguards before entering the 
ocean for possible hazards.


&&

$$

19
4 follow-up statements
064 
WHUS42 KILM 240216
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1016 PM EDT Thu Aug 23 2018

NCZ107-240330-
/O.EXP.KILM.CF.Y.0048.000000T0000Z-180824T0200Z/
Inland New Hanover-
1016 PM EDT Thu Aug 23 2018

...COASTAL FLOOD ADVISORY HAS EXPIRED...

Water levels have lowered, and the advisory has been allowed to 
expire. 

$$

NCZ106-108-SCZ054-056-241215-
/O.CON.KILM.BH.S.0029.180824T1000Z-180825T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
1016 PM EDT Thu Aug 23 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Friday through
Friday evening.

Northeasterly winds between 10 to 15 knots can create a strong north
to south longshore current for the east facing beaches across the
area on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore. Caution should be used when 
in or near the water. Check with the lifeguards before entering the 
ocean for possible hazards.

$$

29
975 
WHUS42 KILM 240844
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
444 AM EDT Fri Aug 24 2018

NCZ106-108-SCZ054-056-250000-
/O.CON.KILM.BH.S.0029.180824T1000Z-180825T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
444 AM EDT Fri Aug 24 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Friday through
Friday evening.

Northeasterly winds between 15 and 20 MPH will create a strong north
to south longshore current at all east-facing beaches. This longshore
current will likely develop by mid-morning and last through the early
evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore. Caution should be used when 
in or near the water. Check with the lifeguards before entering the 
ocean for possible hazards.

$$

21
773 
WHUS42 KILM 241747
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
147 PM EDT Fri Aug 24 2018

NCZ107-250200-
/O.NEW.KILM.CF.Y.0049.180825T0000Z-180825T0300Z/
Inland New Hanover-
147 PM EDT Fri Aug 24 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS
EVENING...

The National Weather Service in Wilmington has issued a Coastal
Flood Advisory, which is in effect from 8 PM to 11 PM EDT this
evening.

* Location...Downtown Wilmington and portions of River Road.

* Coastal Flooding...Minor coastal flooding is expected with high 
  tide this evening on both sides of the river at downtown 
  Wilmington and along portions of River Road.

* Timing...The river level will exceed 5.5 feet between 8 and 9 PM
  and subside below 5.5 feet between 10 and 11 PM. The maximum height
  of the river is expected to reach 5.85 feet around 9 PM.

* Impacts...Water up to 5 inches deep can be expected along USS 
  North Carolina Road and Battleship Road. More than a block of Water
  Street at Front Street will experience water up to 4 inches deep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides will
combine to generate flooding of low areas along the shore.

&&

$$

NCZ106-108-SCZ054-056-250000-
/O.CON.KILM.BH.S.0029.000000T0000Z-180825T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
147 PM EDT Fri Aug 24 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Friday through
Friday evening.

Northeasterly winds between 15 and 20 MPH will create a strong north
to south longshore current at all east-facing beaches. This longshore
current will likely develop by mid-morning and last through the early
evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore. Caution should be used when 
in or near the water. Check with the lifeguards before entering the 
ocean for possible hazards.

$$

7/21
916 
WHUS42 KILM 250005
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
805 PM EDT Fri Aug 24 2018


NCZ106-108-SCZ054-056-250115-
/O.EXP.KILM.BH.S.0029.000000T0000Z-180825T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
805 PM EDT Fri Aug 24 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Northeasterly winds weaken going into tomorrow, diminishing the strength
of north-to-south longshore current at east-facing beaches.

$$

NCZ107-250300-
/O.CON.KILM.CF.Y.0049.000000T0000Z-180825T0300Z/
Inland New Hanover-
805 PM EDT Fri Aug 24 2018

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* Location...Downtown Wilmington and portions of River Road.

* Coastal Flooding...Minor coastal flooding is expected with high 
  tide this evening on both sides of the river at downtown 
  Wilmington and along portions of River Road.

* Timing...The river level will exceed 5.5 feet between 8 and 9 PM 
  and subside below 5.5 feet between 10 and 11 PM. The maximum 
  height of the river is expected to reach 5.85 feet around 9 PM.

* Impacts...Water up to 5 inches deep can be expected along USS 
  North Carolina Road and Battleship Road. More than a block of 
  Water Street at Front Street will experience water up to 4 inches 
  deep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides will
combine to generate flooding of low areas along the shore.

&&

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 23, 7:26 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 23, 7:26 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
726 PM EDT Thu Aug 23 2018

.SYNOPSIS...
High pressure will build over the Carolinas and remain across
the area through the middle of next week. Temperatures and
humidity will begin to increase starting this weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday, with high pressure and a north to
northeast flow over the area mainly clear skies over the region
with a few ragged cumulus along the northeast resultant sea-
breeze. Dewpoints continue to range from upper 50s west of I95
to the middle 60s at the coast.

Overnight mostly clear skies are expected with possible scattered
deck  of stratus developing due to a 25 knot low-level jet
overnight. Otherwise should a quiet night with temperature falling
to around 60 well inland to the middle 60s at the coast.

On Friday, another sunny day with low humidities for most areas. An
increase in dewpoints is expected south of Myrtle Beach to Kingstree
line.  Highs on Friday are expected to be in the middle 80s.

A coastal flood advisory has been issued for downtown Wilmington
between 8 and 10 PM for river levels rising to 5.6 feet around 9 PM
tonight.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...The upper level pattern should remain
unremarkable through the weekend as ridges sit offshore and across
the Arklatex region. A 500 mb weakness situated over the Carolinas
should have little influence on our sensible weather.

The surface pattern promises to be a little more interesting. Last
night's cold front should return northwestward as an inverted
coastal trough Friday night, but models are not at all in agreement
about how close this feature gets to the coast. In one camp we have
the GFS, Canadian, and ECMWF models which keep the trough a good
distance (60-100 miles) off the Carolina coast Saturday. This allows
for low-level northeasterly winds to continue which limit how
quickly the boundary layer moistens. The NAM and WRF-NMM blast the
boundary all the way to the beaches, allowing a much greater influx
of low-level moisture. Historically, these two models are too
aggressive with westward-moving coastal fronts, so I'm going with the
first model solution.

Even with this drier scenario, enough moisture should gather below
the subsidence inversion aloft for a healthy cumulus field to
develop during the day Saturday, and scattered showers should
develop near the coast. These situations in the past have sometimes
produced a surprising amount of rain as the entire cloud should be
above freezing resulting in very efficient rainfall generation
processes despite a total cloud height perhaps 15,000 feet. The
stability of the subsidence inversion plus all the dry air above
8,000 feet AGL should prevent thunder from developing. Forecast PoPs
Saturday range from 30-40 percent along the coast to 10 percent
along Interstate 95.

GFS temperatures and dewpoints appear reasonable through the period.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM...A mid/upper ridge will build across the Gulf
Coast states Sunday- Monday, and shift east off the coast of the
Carolinas by midweek. A ridge of surface high pressure across
the inland Carolinas Sunday will weaken and transition offshore
early in the week. This will allow low-level moisture recovery
to begin early in the week, followed by gradually increasing mid
and upper-level moisture by Wednesday as the 500 mb ridge
slides off the coast. Likewise, PoPs will trend upward as well,
mainly diurnally induced. Temperatures through the period will
be just a bit above climo, with Tuesday the warmest day as the
upper ridge shifts overhead.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 23Z...Surface high pressure will build eastward across the
Mid-Atlantic states overnight, to off the DelMarVa peninsula on
Friday. The dry airmass will result in generally clear skies,
with the exception of a few stratocu along the coast. Winds
will be generally out of the northeast through the period,
around 10 knots or less.

Extended Outlook...Moisture will return on Sat and certainly by
Sunday. This will usher in a typical summer pattern with
afternoon thunderstorms and potential for tempo MVFR conditions.

&&

.MARINE...
NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday...Currently northeast winds are blowing
between 10 to 15 knots over the coastal waters and seas are
running at 2.5 to 3.5 feet at the buoys. Northeast winds are
expected to increase overnight with a tightening pressure
gradient and the development of a low level jet seen in the NAM
and GFS bufr sounding for Frying Pan Shoals buoy. This will see
the winds increase to 15 to 20 knots overnight and a increase in
seas to 3 to 4 feet with a few 5 footers 15 to 20 miles off the
coast especially after midnight.

SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...High pressure will move off the Mid-
Atlantic coast during the day Friday, clearing the way for an
inverted trough over the Gulf Stream to advance westward toward
the GA/SC coast. There are model disagreements concerning how
close to the coast this trough moves, and this will have
implications on wind direction and shower chances late Friday
night into Saturday.

In one camp we have the GFS, Canadian, and ECMWF models which keep
the trough a good distance (60-100 miles) from shore. This means
wind directions across the coastal waters would remain northeast to
east with only scattered showers developing. In the other camp is
the NAM and WRF-NMM which bring the trough all the way up to the
beaches. This would lead to southeast to south winds developing
along with much more widespread showers. The WRF-NMM and sometimes
the NAM have the tendency to bring coastal troughs too far west, so
I'm going with the first solution. NE winds 15-20 kt Friday
afternoon/evening should diminish to only 10 kt Saturday, then less
than 10 kt Saturday night. Seas around 4 feet Friday evening should
subside to 1-2 feet by Saturday night.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM...A weakening surface ridge located across the
interior Carolinas Sunday will result in a very modest pressure
gradient, which will yield northeasterly winds 10 knots or less
early in the day, veering to the south by Sunday night as the
high transitions offshore. Southerly winds around 10 knots will
continue Monday and Tuesday as Bermuda high becomes established.
The chance of showers and thunderstorms across the waters
appears to be minimal through the period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 10 PM EDT this evening for NCZ107.
MARINE...None.

&&

SYNOPSIS...CRM
NEAR TERM...RH
SHORT TERM...TRA
LONG TERM...CRM
AVIATION...CRM
MARINE...
Hazardous weather outlook, Aug 23, 3:12 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
312 PM EDT Thu Aug 23 2018

AMZ250-252-254-256-241915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
312 PM EDT Thu Aug 23 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056-
058-059-241915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
312 PM EDT Thu Aug 23 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-241915-
Inland New Hanover-
312 PM EDT Thu Aug 23 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

7

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:04 PM EDTCoastal Flood AdvisoryILMNew Hanover7 hr

Nearby

Beach Hazards Statements in South Carolina, 2018Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.